Thunderstorm Wind, Columbia
- When
- June 30, 4:59 PM EST
- Where
- Columbia County, 2.3 mi W of Snead
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.570, -82.160
Report of trees down along Hardy McManus Road.
Isolated thunderstorms developed near a weak trough of low pressure over the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAE wrote it up.
Isolated thunderstorms developed near a weak trough of low pressure over the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Jun 30, 1:23 PM EST, 3 hours 36 minutes earlier.
Area Forecast Discussion National Weather Service Columbia SC 223 PM EDT THU JUN 30 2016 .SYNOPSIS... A pressure ridge will extend from the Atlantic westward into the Gulf of Mexico through the weekend. A weak pressure trough will linger in the forecast area. The pattern supports mainly scattered diurnal thunderstorms with temperatures a little above normal. && .NEAR TERM /THROUGH TONIGHT/... Showers and thunderstorms have begun developing across the Midlands as the frontal boundary remains just west of the forecast area. Expect convection coverage to continuing increasing over the next several hours with the most all of the area still under the marginal risk area from SPC. PWAT values will be near 2 inches through this evening and with moderate to strong instability the potential for strong to severe thunderstorms exists. Main thunderstorm concern is the potential for damaging winds as some dry air aloft remains. Hail is a lower concern as freezing level remains around 14 kft. Convection will begin diminishing with sunset...however with the boundary still across the area and remaining outflow boundaries intersecting some activity could linger through midnight or so. Overnight lows will generally be in the lower 70s. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... The models display lee-side troughing in the forecast area with surface ridging to the south. A flat upper pattern is shown. Expect thunderstorms mainly associated with heating and convergence into the trough or into a possible seabreeze front that may move well inland. The MAV and MET MOS have pops 10 to 30 percent. The NAM and GSP indicate h5 temperatures near -6 C. Instability will likely remain weak and the NAM has surface-based LI's about -4 indicating a diminished risk of severe thunderstorms. && .LONG TERM /SUNDAY THROUGH THURSDAY/... The GFS and ECMWF display surface ridging extending from the Atlantic westward into the Gulf of Mexico through the medium-range period. The models keep a frontal zone mainly just north of the forecast area with lee-side troughing in the area. There may be upper support at times with a series of mid-level shortwave troughs brushing the area. The GFS ensemble mean has pops 20 to 30 percent during the period. The GFS, ECMWF, and EKD MOS have pops 10 to 40 percent with no particular day more favored for precipitation. The MOS supports above normal temperatures during the period. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... Mainly VFR conditions expected through the period. Convection has begun developing across the area with thunderstorms in the vicinity of CAE/CUB. Expect thunderstorm coverage to increase over the next couple of hours with thunderstorms at or near every taf site by this evening. Have included tempo group for all taf sites for thunderstorms with the main concerns begin strong and gusty winds and potential for small hail. Thunderstorm coverage will diminish late this into tonight with the next concern being potential for fog/stratus. Have remained with MVFR conditions at all taf sites during the early morning and sunrise hours as moisture from rainfall will become trapped under the inversion. EXTENDED AVIATION OUTLOOK...Restrictions possible in diurnal convection each afternoon through the period along with late night/early morning patchy fog. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 401 AM EDT THU JUN 30 2016 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-010815- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 401 AM EDT THU JUN 30 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE...TODAY AND TONIGHT. ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE FROM MID- AFTERNOON INTO THIS EVENING. THE MAIN SEVERE WEATHER HAZARDS WILL BE DAMAGING WIND GUSTS AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 324 PM EDT THU JUN 30 2016 SCZ027-028-037-302000- LEXINGTON-RICHLAND-CALHOUN- 324 PM EDT THU JUN 30 2016 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CALHOUN...SOUTH CENTRAL RICHLAND AND SOUTHEASTERN LEXINGTON COUNTIES... AT 324 PM EDT...A STRONG THUNDERSTORM WAS OVER GASTON...OR 9 MILES SOUTH OF CAYCE...MOVING EAST AT 20 MPH. WIND GUSTS OF 35 TO 45 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... GASTON AND SWANSEA. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3372 8112 3388 8116 3395 8089 3375 8086 TIME...MOT...LOC 1924Z 257DEG 17KT 3381 8105 FWA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 359 PM EDT THU JUN 30 2016 SCZ026-027-030-302030- LEXINGTON-SALUDA-AIKEN- 359 PM EDT THU JUN 30 2016 ...A STRONG THUNDERSTORM WILL AFFECT WESTERN LEXINGTON COUNTIES... AT 357 PM EDT...A STRONG THUNDERSTORM WAS JUST SOUTH OF GILBERT IN WESTERN LEXINGTON COUNTY. MOVEMENT WAS EASTWARD NEAR 10 MPH. WIND GUSTS AROUND 45 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM...ALONG WITH DANGEROUS LIGHTNING AND HEAVY DOWNPOURS. PONDING OF WATER WILL OCCUR IN POOR-DRAINAGE AREAS. LOCATIONS IMPACTED INCLUDE... THE GILBERT AREA. LAT...LON 3386 8157 3396 8154 3398 8130 3375 8137 TIME...MOT...LOC 1957Z 266DEG 8KT 3389 8142
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
449 PM EDT THU JUN 30 2016
SCZ030-302115-
AIKEN-
449 PM EDT THU JUN 30 2016
...STRONG THUNDERSTORMS WILL AFFECT NORTHERN AIKEN COUNTY...
AT 445 PM EDT...STRONG THUNDERSTORMS WERE IN NORTHERN AIKEN
COUNTY IN THE HIGHWAY ONE AREA BETWEEN INTERSTATE 26 AND MONETTA.
MOVEMENT WAS EASTWARD NEAR 10 MPH.
THE STORMS MAY CONTAIN WIND GUSTS NEAR 40 MPH AND
SMALL HAIL ALONG WITH DANGEROUS LIGHTNING AND HEAVY DOWNPOURS.
PONDING OF WATER WILL OCCUR IN POOR-DRAINAGE AREAS.
LAT...LON 3368 8179 3378 8167 3386 8158 3374 8144
3357 8145
TIME...MOT...LOC 2045Z 266DEG 7KT 3376 8162SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 457 PM EDT THU JUN 30 2016 SCZ030-302130- AIKEN- 457 PM EDT THU JUN 30 2016 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN AIKEN COUNTY... AT 455 PM EDT...A STRONG THUNDERSTORM WILL AFFECT THE EUREKA AREA OF NORTHERN AIKEN COUNTY THROUGH 530 PM. THE STORM WILL LIKELY CONTAIN WIND GUSTS AROUND 45 MPH AND SMALL HAIL...ALONG WITH DANGEROUS LIGHTNING AND HEAVY DOWNPOURS. LAT...LON 3362 8188 3374 8174 3374 8163 3355 8164 TIME...MOT...LOC 2055Z 266DEG 7KT 3369 8172
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 532 PM EDT THU JUN 30 2016 SCZ027-030-302200- LEXINGTON-AIKEN- 532 PM EDT THU JUN 30 2016 ...A STRONG THUNDERSTORM WILL AFFECT THE LEXINGTON AND AIKEN COUNTY LINE AREA NORTH OF WAGENER... A STRONG THUNDERSTORM WILL AFFECT THE LEXINGTON AND AIKEN COUNTY LINE AREA ALONG STATE ROAD 113 NORTH OF WAGENER THROUGH 600 PM. THIS STORM WILL LIKELY CONTAIN WIND GUSTS NEAR 45 MPH AND SMALL HAIL ALONG WITH HEAVY DOWNPOURS AND DANGEROUS LIGHTNING. PONDING OF WATER WILL OCCUR IN POOR-DRAINAGE AREAS. LAT...LON 3368 8145 3375 8148 3380 8143 3370 8132 TIME...MOT...LOC 2128Z 266DEG 49KT 3372 8127
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 539 PM EDT THU JUN 30 2016 GAZ064-065-SCZ018-025-302200- RICHMOND-COLUMBIA-MCCORMICK-EDGEFIELD- 539 PM EDT THU JUN 30 2016 ...STRONG THUNDERSTORMS WILL AFFECT COLUMBIA... SOUTHWESTERN EDGEFIELD AND SOUTHEASTERN MCCORMICK COUNTIES... AT 536 PM EDT...STRONG THUNDERSTORMS EXTENDED FROM SOUTHERN EDGEFIELD COUNTY WESTWARD INTO CENTRAL COLUMBIA COUNTY. MOVEMENT WAS EASTWARD NEAR 10 MPH. SOME OF THESE THUNDERSTORMS WILL LIKELY CONTAIN WIND GUSTS NEAR 45 MPH AND ONE-HALF INCH IN DIAMETER HAIL...ALONG WITH DANGEROUS LIGHTNING AND HEAVY DOWNPOURS. PONDING OF WATER WILL OCCUR IN POOR-DRAINAGE AREAS. LAT...LON 3340 8223 3354 8235 3369 8209 3361 8193 TIME...MOT...LOC 2136Z 188DEG 7KT 3361 8208
The Columbia radar (KCAE), 105 km away, was scanning. The volume nearest the first event began at 21:59 UTC.
1 thunderstorm wind. Local standard time, as filed.
Report of trees down along Hardy McManus Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2016Every state in 2016This day in weather historyWarnings in Georgia, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 645121.